Ohio, 2003Winter Storm in Ohio, February 15, 2003
February 15, 2003 · NWS ILN · 27 events in 27 counties and zones
A warm front ahead of low pressure passing through the Tennessee Valley brought abundant moisture to the Ohio Valley on east-southeast winds. Cold air in place at the surface was deep enough for snow accumulations of 6 to 8 inches to occur over much of the region north of the Ohio River.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front ahead of low pressure passing through the Tennessee Valley brought abundant moisture to the Ohio Valley on east-southeast winds. Cold air in place at the surface was deep enough for snow accumulations of 6 to 8 inches to occur over much of the region north of the Ohio River. Counties closest to the Ohio River saw some ice accumulations to a quarter or a half inch, but the majority of the weather associated with this system was heavy snow along the I-70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 14, 10:10 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 14, 10:10 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 PM EST FRI FEB 14 2003
AT 01Z...A STATIONARY BOUNDARY WAS LOCATED FROM SRN MO...FAR SRN
IL...THEN THRU CNTRL KY.
MOSAIC RADAR IS SHOWING AN INCREASE IN COVERAGE AND INTENSITY. THIS
IS ASSOCD WITH 850/700 MB DEFORMATION ZONES AND WARM...MOIST 850 MB
CONV. KILN SOUNDING SHOWED JUST A SMALL WARM LAYER ALOFT. SOUNDING
NOW SUPPORT A COOLER SOLUTION WHICH SHOULD GRADUALLY CHANCE THE PCPN
FROM RAIN...TO FREEZING RAIN/SLEET...THEN TO SNOW ACROSS THE SOUTH.
CURRENT SNOW LINE APPEARS TO BE FROM RICHMOND IN...DAYTON TO
CHILLICOTHE. HERE AT ILN...WE ARE TRANSITIONING OVER TO SNOW.
850/700 MB DEFORMATION ZONE WILL GRADUALLY SAG SOUTH OVERNIGHT.
DRIER AIR TO THE NORTH ASSOCIATED WITH HIGH PRESSURE OVER CANADA
WILL CUT SNOW AMOUNTS ACRS THE FAR CWFA. WARNING TO ADVISORY LOOKS
GOOD HERE. FOR DAY/CMH...WARNING STILL LOOKS GOOD WITH A TOTAL OF 4
TO 6 BY SATURDAY. WILL HAVE TO EXTEND WARNING FARTHER SOUTH FOR ILN
AND CHILLICOTHE BASED ON LATEST DATA AS COLDER AIR MOVES IN.
FINALLY...WILL BRING SOME HIGHER ACCUMULATIONS TO THE CVG/PMH AS THE
TRANSITION LINE MOVES INTO THESE LOCALES LATE.
.ILN...
IN...WINTER STORM WARNING FOR ZONES INZ050...INZ058>059...INZ066
THROUGH SATURDAY
WINTER WEATHER ADVISORY FOR ZONES INZ073>075...INZ080.
KY...WINTER WEATHER ADVISORY FOR ALL KY ZONES THROUGH SATURDAY.
OH...WINTER STORM WARNING FOR
OHZ042...OHZ051>055...OHZ060>065...OHZ070>074...OHZ080...OHZ082
THROUGH SATURDAY.
WINTER WEATHER ADVISORY FOR REMAINDER OF OHIO ZONES
OHZ026...OHZ034>035.
OHZ043>046...OHZ056.
OHZ077>079...OHZ081...OHZ088.
HICKMAN
Hazardous weather outlook, Feb 14, 5:56 AM EST, 19 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
556 AM EST FRI FEB 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
MAJOR WINTER STORM WILL AFFECT FORECAST AREA TODAY AND TONIGHT.
TRI-STATE...
RAIN WILL SPREAD INTO THE TRI-STATE THIS MORNING. RAIN MAY BEGIN AS
FREEZING RAIN OR SNOW. RAIN MAY BE HEAVY AT TIMES THIS AFTERNOON
AND TONIGHT. RAIN WILL TURN TO FREEZING RAIN LATE TONIGHT.
AROUND AND JUST SOUTH OF I-70...
FREEZING RAIN WILL SPREAD INTO EAST CENTRAL INDIANA AND CENTRAL
OHIO. ICE ACCUMULATION OF A QUARTER TO A THIRD OF AN INCH IS
POSSIBLE BY MIDNIGHT TONIGHT. FREEZING RAIN WILL TURN TO SNOW BY
MIDNIGHT WITH A COUPLE INCHES POSSIBLE BY MORNING.
NORTH OF DAYTON AND COLUMBUS...
SNOW OR FREEZING RAIN WILL BEGIN LATE THIS AFTERNOON...TURNING TO
ALL SNOW THIS EVENING WITH 4 TO 6 INCHES POSSIBLE BY SATURDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...
SNOW WILL BE ENDING NORTH OF I-70 BY MID AFTERNOON. STORM TOTALS
NORTH OF I-70 WILL BE 6 TO 8 INCHES. AROUND I-70...4 TO 6 INCHES.
JUST SOUTH OF I-70...2 TO 4 INCHES. AROUND THE OHIO
RIVER...FREEZING RAIN...SLEET AND SNOW IS EXPECTED. TO MAKE MATTERS
WORSE ACROSS SOUTHERN OHIO...NORTHEAST WINDS 15 TO 25 MPH WILL CAUSE
BLOWING AND DRIFTING OF SNOW.
A SECOND SHOT OF INTENSE WINTER PRECIPITATION COULD AFFECT THOSE
AROUND THE OHIO RIVER INTO CENTRAL OHIO SATURDAY NIGHT AND SUNDAY.
THIS SHOT COULD BRING SIGNIFICANT ICING OR SNOW FALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PHONE IN...EVERY 2 INCHES OF NEW SNOW AND
ANY ICE ACCUMULATION OR DAMAGE...AND IF THERE IS A SIGNIFICANT
CHANGE IN PRECIPITATION TYPE.
TIPTON
Winter Storm, Union
- When
- February 15, 1:25 AM EST to 2:25 AM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
Winter Storm, Darke
- When
- February 15, 1:30 AM EST to 2:30 AM EST
- Where
- Darke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Winter Storm, Auglaize
- When
- February 15, 2:00 AM EST to 3:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
Winter Storm, Hardin
- When
- February 15, 2:00 AM EST to 3:00 AM EST
- Where
- Hardin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
Winter Storm, Logan
- When
- February 15, 2:00 AM EST to 3:00 AM EST
- Where
- Logan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Winter Storm, Miami
- When
- February 15, 2:00 AM EST to 3:00 AM EST
- Where
- Miami forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Winter Storm, Mercer
- When
- February 15, 2:20 AM EST to 3:20 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Winter Storm, Shelby
- When
- February 15, 2:20 AM EST to 3:20 AM EST
- Where
- Shelby forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Winter Storm, Ross
- When
- February 15, 3:20 AM EST to 4:20 AM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Winter Storm, Fairfield
- When
- February 15, 3:24 AM EST to 4:24 AM EST
- Where
- Fairfield forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
Winter Storm, Champaign
- When
- February 15, 3:30 AM EST to 4:30 AM EST
- Where
- Champaign forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
Winter Storm, Clark
- When
- February 15, 3:30 AM EST to 4:30 AM EST
- Where
- Clark forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
Winter Storm, Butler
- When
- February 15, 4:15 AM EST to 5:15 AM EST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Winter Storm, Greene
- When
- February 15, 4:15 AM EST to 5:15 AM EST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Winter Storm, Licking
- When
- February 15, 4:23 AM EST to 5:23 AM EST
- Where
- Licking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
Winter Storm, Delaware
- When
- February 15, 4:30 AM EST to 5:30 AM EST
- Where
- Delaware forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
Winter Storm, Fayette
- When
- February 15, 4:30 AM EST to 5:30 AM EST
- Where
- Fayette forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
Winter Storm, Madison
- When
- February 15, 4:30 AM EST to 5:30 AM EST
- Where
- Madison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Winter Storm, Franklin
- When
- February 15, 4:37 AM EST to 5:37 AM EST
- Where
- Franklin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Winter Storm, Hocking
- When
- February 15, 5:30 AM EST to 6:30 AM EST
- Where
- Hocking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
Winter Storm, Pickaway
- When
- February 15, 5:38 AM EST to 6:38 AM EST
- Where
- Pickaway forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Winter Storm, Montgomery
- When
- February 15, 7:00 AM EST to 8:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Winter Storm, Clinton
- When
- February 15, 8:08 AM EST to 9:08 AM EST
- Where
- Clinton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
Winter Storm, Preble
- When
- February 15, 8:30 AM EST to 9:30 AM EST
- Where
- Preble forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
Winter Storm, Warren
- When
- February 15, 8:32 AM EST to 9:32 AM EST
- Where
- Warren forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Winter Storm, Highland
- When
- February 15, 10:55 AM EST to 11:55 AM EST
- Where
- Highland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
Winter Storm, Pike
- When
- February 15, 10:55 AM EST to 11:55 AM EST
- Where
- Pike forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, February 15 to 17, 20032 deaths · $8.6 million · 11 events
- Ice Storm in Kentucky, February 15 to 16, 20031 death · $26 million · 16 events
- Flooding in Tennessee, February 15 to 18, 20032 deaths · 14 events
- Rip Current in California, February 15, 20031 death · 1 event
- Avalanche in Utah, February 15, 20031 death · 1 event
- Flooding in Kentucky, February 15 to 17, 2003$1.1 million · 4 events
- Flooding in Virginia, February 15 to 16, 2003$1.1 million · 2 events
- Tornadoes and Flash Flood in Mississippi, February 15, 2003$111,000 · F1 · 16 events
- Tornado in Louisiana, February 15, 20031 injured · $125,000 · F1 · 1 event
- Ice Storm in Kentucky, February 15 to 16, 2003$180,000 · 14 events
- Tornado in Alabama, February 15, 2003$90,000 · F1 · 1 event
- Flooding in Virginia, February 15 to 16, 2003$175,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329717, 5329697, 5329692, 5329703, 5329707, 5329710, 5329709, 5329716, 5329715, 5329699, 5329694, 5329695, 5329693, 5329702, 5329706, 5329698, 5329700, 5329708, 5329701, 5329705, 5329712, 5329711, 5329696, 5329714, 5329718, 5329704, 5329713.